Ask a Question

What is serotonin syndrome?

I've heard that it is especially dangerous for seniors, why?
Status: Open    Mar 31, 2015 - 09:43 AM

Senior Health & Nutrition

Do you have the same question? Follow this Question

1 answer

Expert Answers

Dec 02, 2015 - 08:12 AM

Serotonin syndrome occurs when the body over-produces the chemical serotonin. This can happen for a variety of reasons, but it is often caused by either the misuse of medications or dietary supplements, or the mixing of medications and/or supplements. Too many medications that affect the production of serotonin are taken at once, causing too much of the chemical to be released or retained in the brain.

Serotonin syndrome can cause symptoms ranging from shivering and diarrhea to fever and seizures, and if not treated it can be life-threatening. Obviously if someone is experiencing any of those symptoms they should see their physician.

Here’s a short list of medications and supplements that can affect the body’s production of serotonin. This list includes but is not limited to:
•Many types of antidepressants, including selective serotonin reuptake inhibitors (SSRIs), serotonin and norepinephrine reuptake inhibitors (SNRIs), tricyclic antidepressants, monoamine oxidase inhibitors (MAOIs)
•Antidepressant and tobacco-addiction medications like bupropion
•Certain anti-migraine medications and pain medications
•Herbal supplements, including St. John's wort, ginseng and nutmeg
•Over-the-counter cough and cold medications containing dextromethorphan
•Some anti-nausea medications
•Certain antibiotics and antiretrovirals

Older persons are most at risk of serotonin syndrome when their medication regimens change, which we know can happen if they are admitted and discharged from hospitals frequently. Take the example of a patient who is hospitalized and then released from the hospital with new medication prescriptions. If no one is monitoring that patient closely, he or she might continue to take old medications with the new ones, with no regard as to how they may interact with one another. There have even been instances when a patient has two prescriptions for the same medication, under different brand names, and is taking a double dose.

Always make sure your primary care provider is looped in to any medication changes. And if you suspect that you or a loved one may have serotonin syndrome, it’s important to see a doctor immediately.
Answer this question

Other Questions Needing Answers

Recently Active Members